MAUDE Adverse Event Report: SORIN GROUP ITALIA S.R.L CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

SORIN GROUP ITALIA S.R.L CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Incomplete Coaptation (2507)
Health Effect - Clinical Code No Information (3190)
Date of Event 05/11/2017
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2017 a carbomedics top hat mechanical heart valve was implanted.On (b)(6) 2017 the device was explanted as the valve had one of the leaflets jammed.The second leaflet was functioning but was damaged during explantation.A perceval valve was chosen by the surgeon to avoid having to re-suture on the same area and since explanation was not straight forward he opted for a faster solution like perceval.The patient is doing well.
 
Additional Manufacturer Narrative
The returned product was received in the provided explant kit in a plastic jar for specimen, it presented one leaflet broken and detached such as the outflow edge of the pyrocarbon orifice was damaged and broken in the same correspondence.Moreover, the suture ring was damaged and some pieces of it were detached.The visual inspection, performed on the cleaned valve, confirmed the absence of manufacturing defects.As per event description, one leaflet and the orifice were damaged due to the manipulation during explantation.The suture ring was carefully removed and the identification of number engraved on the outer surface, in the right side of the housing, allowed the correct component¿s identification and nomenclature.After the valve disassembling, the visual inspection was repeated without highlight to any anomalies/defects both on the pivots cavities in the left side and on the ears of the left leaflet.The device history record review showed that the returned carbomedics top hat ¿ sn (b)(4) satisfied all material, dimensional, and performance standards required for a carbomedics top hat aortic heart valve prosthesis at the time of manufacture and release, including a functional test performed with a hydrodynamic tester performed on (b)(6) 2012.The valve was returned with a leaflet undamaged and still in position, a broken leaflet and a damaged orifice.In particular the breakage on the orifice involved not only a partial chipped area but all its section completely.The undamaged leaflet was found free to move, but in this condition the clearance between the leaflet still in position and the pivot cavities was not representative.A complete kinematic and hydrodynamic simulation of the prosthesis was not possible and the investigation was then limited to the visual inspection.The review of device history records confirmed that the prosthesis sn (b)(4) was conforming to all specifications, at the time of manufacture and release.Due to the returned conditions, it was not possible to give a judgment about the functional behavior of the valve and the investigation was limited to the visual inspection.The visual inspections performed on the returned valve confirmed the absence of manufacturing defects.Based on the performed analysis, the reported event cannot be explained by any preexisting factor intrinsic in the involved device.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
SORIN GROUP ITALIA S.R.L
via crescentino snc
saluggia,, vc 13040
IT  13040
MDR Report Key6625184
Report Number3005687633-2017-00059
Device Sequence Number802477
Product Code LWQ
UDI-Device Identifier08022057012890
UDI-Public(01)08022057012890(240)S5-019(17)171210
Combination Product (Y/N)N
Initial Reporter CountryMT
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/10/2017
Device Model NumberCPHV
Device Catalogue NumberS5-019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2017
Initial Date Received by Manufacturer 05/11/2017
Supplement Date Received by Manufacturer09/22/2017
Initial Report FDA Received Date06/08/2017
Supplement Report FDA Received Date10/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR